Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2017, 5:59 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 5:59 PM MDT (23:59 UTC)
- Expired
- May 31, 2017, 6:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WUUS53 KGLD 312359
SVRGLD
COC125-KSC023-NEC057-010045-
/O.NEW.KGLD.SV.W.0104.170531T2359Z-170601T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
559 PM MDT WED MAY 31 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
East central Yuma County in northeastern Colorado...
Northwestern Cheyenne County in northwestern Kansas...
Southwestern Dundy County in southwestern Nebraska...
* Until 645 PM MDT/745 PM CDT/
* At 559 PM MDT/659 PM CDT/, a severe thunderstorm was located 7
miles southwest of Haigler, or 14 miles southeast of Wray, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haigler and Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 10220 4009 10193 3987 10175 3973 10211
TIME...MOT...LOC 2359Z 336DEG 14KT 3993 10202
HAIL...1.00IN
WIND...60MPH
$$
Lundquist4 follow-up statements
461
WWUS53 KGLD 010013
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
613 PM MDT WED MAY 31 2017
NEC057-010023-
/O.CAN.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Dundy NE-
613 PM MDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
4001 10220 4001 10205
TIME...MOT...LOC 0013Z 346DEG 9KT 3991 10203
$$
COC125-KSC023-010045-
/O.CON.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
613 PM MDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO
AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 613 PM MDT/713 PM CDT/, a severe thunderstorm was located 8 miles
southwest of Haigler, or 15 miles northwest of St. Francis, moving
south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
4001 10220 4001 10205
TIME...MOT...LOC 0013Z 346DEG 9KT 3991 10203
HAIL...1.00IN
WIND...60MPH
$$
Lundquist744
WWUS53 KGLD 010026
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT WED MAY 31 2017
COC125-KSC023-010045-
/O.CON.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
626 PM MDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO
AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 626 PM MDT/726 PM CDT/, a severe thunderstorm was located 10 miles
south of Haigler, or 12 miles northwest of St. Francis, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
3995 10217 4001 10205
TIME...MOT...LOC 0026Z 336DEG 14KT 3986 10200
HAIL...1.25IN
WIND...60MPH
$$
Lundquist523
WWUS53 KGLD 010035
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
635 PM MDT WED MAY 31 2017
COC125-KSC023-010045-
/O.CON.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
635 PM MDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO
AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 635 PM MDT/735 PM CDT/, a severe thunderstorm was located 9 miles
southwest of Haigler, or 15 miles northwest of St. Francis, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
3991 10214 4001 10205
TIME...MOT...LOC 0035Z 310DEG 7KT 3990 10203
HAIL...1.00IN
WIND...60MPH
$$
Lundquist593
WWUS53 KGLD 010044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
644 PM MDT WED MAY 31 2017
COC125-KSC023-010054-
/O.EXP.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
644 PM MDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS WILL EXPIRE AT 645 PM MDT/745 PM CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
3991 10214 4001 10205
TIME...MOT...LOC 0044Z 336DEG 14KT 3987 10201
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 31, 4:45 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 445 PM MDT Wed May 31 2017 .SHORT TERM...(This evening through Thursday) Issued at 219 PM MDT Wed May 31 2017 A nearly stationary boundary is positioned from northwest to southeast across the forecast area this afternoon. North of this boundary, east-southeasterly surface flow is pooling dewpoints in the lower to mid 50s while temperatures are rising into the lower to middle 80s this afternoon. This will create an axis of instability this afternoon that may help feed any thunderstorms that develop in the convergent area in the vicinity of the surface boundary. There is currently little to no convective inhibition present, although convective development is currently being limited by the subsidence aloft from the large ridge in place over the Rockies and western portions of the high plains. As storms move off the Rockies and over the plains, they may also tap into the instability present over far northeast Colorado and then continue eastward along the axis of instability through the evening hours. Expect the favored area of development to lift northeast out of the area by 08Z with dry conditions to continue persisting through the remainder of the overnight hours and through the day on Thursday as the axis of the upper ridge moves east over the high plains. Damaging winds and hail are possible with any of the stronger storms that develop. .LONG TERM...(Thursday night through Wednesday) Issued at 155 PM MDT Wed May 31 2017 THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING FRIDAY AFTERNOON AND EARLY SATURDAY MORNING. SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE SOUTHEAST ON SUNDAY. MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING THE NEXT FEW MODEL RUN. TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 445 PM MDT Wed May 31 2017 KGLD, vfr conditions expected through the period. Will have a chance of thunderstorms near/over the terminal from taf issuance through about 03z as a weather disturbance moves across the area. Winds generally from the southeast 10-15kts but could be variable and quite gusty around any thunderstorms. From 04z-08z winds from the southeast near 10kts. From 09z-17z winds from the south around 10kts. After 18z winds increase from the south 15-20kts with higher gusts. KMCK, vfr conditions expected from taf issuance through about 07z then again after 14z. From 08z-13z warm front and saturated boundary layer moisture looks to create ifr cigs and possibly some reductions in visibility with winds from the east under 10kts. Otherwise could see thunderstorms near/over the terminal from 01z-03z with gusty winds and reduced visibilities. Winds from taf issuance through about 02z from the east gusting 20-25kts. Otherwise winds from the east to southeast under 10kts through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BW AVIATION...99
Hazardous weather outlook, May 31, 5:50 PM MDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 550 PM MDT Wed May 31 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 550 PM MDT Wed May 31 2017 /650 PM CDT Wed May 31 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... There is a risk of severe thunderstorms across the area through this evening. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There will be a marginal risk for severe thunderstorms Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of severe weather via telephone and social media would be appreciated.
In the hours before
Special weather statement, May 31, 5:10 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Goodland KS 610 PM CDT WED MAY 31 2017 KSZ001-312330- Cheyenne KS- 610 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 630 PM CDT... At 609 PM CDT, local law enforcement reported a strong thunderstorm over St. Francis, moving southeast at 10 mph. Nickel size hail has been reported with this storm. Locations impacted include... St. Francis and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3982 10193 3994 10184 3977 10156 3965 10169 TIME...MOT...LOC 2309Z 309DEG 10KT 3978 10179 Lundquist
Local storm report, May 31, 5:14 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 SE YUMA 40.09N 102.68W
05/31/2017 M0.50 INCH YUMA CO TRAINED SPOTTER
BRIEF HAIL THEN HEAVY RAIN
&&
CLTLocal storm report, May 31, 5:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NW ST. FRANCIS 39.78N 101.81W
05/31/2017 M0.75 INCH CHEYENNE KS TRAINED SPOTTER
RECIEVED A LOT OF HAIL AND 0.06 OF RAIN IN 20 MIN. STILL
PRECIPITATING BUT HAIL IS DIME SIZED OR SMALLER.
&&
CLTLocal storm report, May 31, 5:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 E ST. FRANCIS 39.77N 101.78W
05/31/2017 M1.00 INCH CHEYENNE KS EMERGENCY MNGR
HAIL HAD BEEN FALLING FOR ABOUT 20-30 MIN, STARTED OFF
AROUND NICKEL TO PENNY. QUARTER SIZED HAIL OCCURRED
AROUND 523MDT AND STILL FALLING. HAIL IS COVERING GROUND.
&&
CLTLocal storm report, May 31, 5:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 SE YUMA 40.09N 102.68W
05/31/2017 M1.00 INCH YUMA CO TRAINED SPOTTER
QUARTER HAIL, AS WELL AS HEAVY RAINFALL.
&&
CLTLocal storm report, May 31, 5:49 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL YUMA 40.12N 102.72W
05/31/2017 E0.25 INCH YUMA CO EMERGENCY MNGR
SMALL HAIL BUT A LOT OF HAIL FELL CAUSING 3 INCHES OF
ACCUMULATION ON HWY 34. PLOW TRUCKS SENT OUT TO CLEAR
ROAD. 0.16 OF RAIN FELL AT TIME OF REPORT.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:40 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| May 31, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
| May 31, 5:41 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| May 31, 5:10 PM MDT | Special Weather Statement | GLD | Cheyenne | 20 min |
| May 31, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.